drug rash


Also found in: Dictionary, Thesaurus, Legal, Encyclopedia.

rash

 [rash]
a temporary eruption on the skin.
butterfly rash a skin eruption across the nose and adjacent areas of the cheeks in the pattern of a butterfly, as in lupus erythematosus and seborrheic dermatitis. (See Atlas 2, Part B).
diaper rash irritant dermatitis in the area in contact with the diaper in infants, often sparing the genitocrural folds, occurring as a reaction to prolonged contact with urine and feces, retained soaps and topical preparations, and friction and maceration, and commonly associated with secondary bacterial and yeast infections, especially with Candida albicans. Some consider irritation by the ammoniac decomposition products of urine to be a contributing factor. Called also diaper dermatitis.
drug rash drug eruption.
heat rash miliaria.

drug rash

a skin eruption, usually an allergic reaction, that is caused by a particular drug. Nearly any drug can produce a skin reaction as a result of gradual accumulation of the drug or development of antibodies that reject a component of the medication. A drug rash that is a sensitivity reaction does not occur the first time the drug is taken; the effect is observed with subsequent uses. Also called dermatitis medicamentosa. See also fixed drug eruption.

drug e·rup·tion

(drŭg ē-rŭp'shŭn)
Any eruption caused by the ingestion, injection, or inhalation of a drug, most often the result of allergic sensitization; reactions to drugs applied to the cutaneous surface are not generally designated as drug eruptions, but as contact-type dermatitis.
Synonym(s): dermatitis medicamentosa, dermatosis medicamentosa, drug rash.

rash

(rash) [Fr. rasche, skin eruption]
A general term for any eruption that appears on the skin transiently (as opposed to durable skin lesions such as scars, tattoos, or moles). Synonym: exanthem

Patient care

Assessments are made of the location and characteristics of the lesion: color; size (height and diameter); pattern, whether discrete or coalesced; and any secondary changes (crusting, scaling, lichenification). Associated symptoms such as pruritus or discomfort, temporal elements, history of known allergies, drugs used, and contacts with communicable diseases during prior 2-week period also are assessed. Suspected drugs are discontinued, and the potential communicable disease patient is isolated and assessed. Cool compresses are applied to relieve itching. Topical preparations and dressings are applied and systemic medications administered as prescribed. The patient is instructed to keep hands clean and nails short and even, and to avoid scratching. The patient also is taught about the treatment regimen, its actions, and its side effects and evaluates for desired effects and side effects.

butterfly rash

A rash on both cheeks joined by an extension across the bridge of the nose. It is seen in systemic lupus erythematosus, esp. after the patient's face has been exposed to sunlight, and in seborrheic dermatitis, tuberous sclerosis, and dermatomyositis.
See: discoid lupus erythematosus
Enlarge picture
DIAPER RASH: (A) mild diaper rash, (B) severe yeast infection in diaper area
Enlarge picture
DIAPER RASH

diaper rash

Irritant contact dermatitis as a reaction to friction, maceration, and prolonged contact with urine, feces, soap retained in diapers, and topical preparations. A persistent diaper rash may be colonized by yeast or bacteria. Synonym: diaper dermatitis See: illustration

Treatment

Treatment is symptomatic. Diapers should be changed frequently. If washable cloth diapers are used, they should be thoroughly washed and rinsed; occlusive plastic pants should not be used over diapers; the perianal and genital areas should be washed with warm water and mild, nonperfumed soap. If these measures and the application of a bland protective agent (such as zinc oxide paste) do not promote healing, then a small amount of 0.5% to 1% topical hydrocortisone cream should be applied to the area after each diaper change until the rash has completely resolved.

illustration

drug rash

Drug eruption.

ecchymotic rash

Hemorrhagic rash.

gum rash

A red papular eruption on an infant's chin and anterior chest area seen during teething. It is a form of miliaria due to excess saliva coming in contact with the skin.
Synonym: red rash; tooth rash

heat rash

Prickly heat.

hemorrhagic rash

A rash consisting chiefly of bleeding or bruising into or under the skin. Synonym: ecchymotic rash

macular rash

A rash in which the lesions are flat and level with the surrounding skin.

maculopapular rash

A rash in which there are discrete macular and papular lesions or a combination of both.

mercurial rash

A rash caused by local application of mercurial preparations.

mulberry rash

A dusky rash seen in typhus.

nettle rash

Urticaria.

red rash

Gum rash.

serum rash

A pruritic hivelike rash (urticaria or angioedema) or a vasculitis (palpable purpura) that accompanies serum sickness, usually caused by a hypersensitivity reaction to drugs or immune globulins obtained from animals. Malaise, joint pains, fevers, and other symptoms may accompany the rash.
See: serum sickness

splash rash

Hot tub folliculitis.

sunburn-like rash

A macular rash resembling the reddened skin characteristic of a severe sunburn.
See: exfoliative dermatitis; toxic shock syndrome

tooth rash

Gum rash.

wandering rash

Geographic tongue.

rash

a temporary eruption on the skin.

drug rash
dermatitis medicamentosa.
References in periodicals archive ?
Hypersensitivity syndrome--known as drug rash with eosinophilia and systemic symptoms (DRESS)--is a potentially life-threatening syndrome that presents as a triad of fever, rash, and internal organ involvement.
Hence, drug rash induced by Euthyrox was diagnosed according to the laboratory test results.
One patient on ART developed bullous drug rash, and another patient developed exfoliative dermatitis to rifampicin (mentioned in papulosquamous disorders).
SAN ANTONIO, TEXAS -- Drug rash with eosinophilia and systemic symptoms syndrome is a severe drug hypersensitivity reaction syndrome that can manifest weeks after initiation of therapy, so detective work may be needed to identify and quickly stop the culprit, Dr.
The MedWatch notice and a "Dear Healthcare Professional" letter issued by Cephalon describe worldwide postmarketing reports of life-threatening rash, including toxic epidermal necrolysis (TEN), and drug rash with eosinophilia and systemic symptoms in adults and children.
As observed with other members of this class of drugs, drug rash and/or exfoliative dermatitis may occur.
Dapsone syndrome is a type of drug rash with eosinophilia and systemic symptoms (DRESS) syndrome.
Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome, serum sickness-like reactions, and drug-induced lupus reactions can be caused by agents that are likely to be prescribed.